8 months post op. BA and full lift. The vertical scar is completely healed and superficially widening. My doctor said that this was because the tissue healed well and the continued massaging actually started breaking it down. We did 1 kenalog injection on the horizontal, raised scar and I had an adverse reaction (pitting and pigmentation issues). My question is this - are there ANY other treatments at home I can do besides the silicone sheets? Massaging has been DC'd. Suggestion please:)
Vertical Scar Widening As Well As Adverse Reaction to Kenalog Injections? (photo)
Doctor Answers (7)
Kenalog and scars
Kenalog is a great drug, but like anything else, it has drawbacks.
Kenalog is great for hypertrophic and keloid scars- melts them down.
Downside, they can cause depigmentation, widening of the scars, increased local vascularity, and thinning of the tissues.
Bottom line, use it when needed, use it sparingly.
I would let the wound heal for at least a year as it will tend to get better. Reevaluate for scar revision at that time.
Scar treatment after vertical breast reduction
Some scars can widen with time after surgery. This is somewhat common with breast reduction/lift procedures. Sometimes scar revision helps because the tissues are looser at this point.
Vertical Scar Widening
Once the scar has widened, there really is nothing short of a surgical scar revision that has a chance of improving the situation. All the topical and injectable remedies are for overgrown scars--hypertrophic scars or keloids.
Thanks for your question, all the best.
You might also like...
Vertical scar widening from Kenalog injections
Thanks for the question and photos. It is hard to tell from the photos the quality of your scar. The reaction you have from the Kenalog is normal and is expected. I personally inject a small dilute amount of the steroid, because you cannot control the result. I tell my patients that there's an art to this and I rather inject less than more, because this is what happens. you not only melt the scar, the skin stretches and the fat under the skin is melted as well, leading to a wide scar and depression. I rather do multiple injections every 6-8 weeks until the desired result is achieved. This type of hypertrophic scarring happens rarely, I do not charge my patients for treating the scar.
Web reference: http://www.bellevueplasticsurgeons.com
Additional Treatments for Vertical Scar
Scar widening after initial scar contraction will not contract any more. If you are unhappy with the widened scar, you may want to consider a revision.
Steroid injections sometimes have unwanted consequences including thinning of the skin.
The picture is not terrific but the description of thinning skin, a widening scar, and loss of pigmentation is a classic skin steroid response. Generally, the skin will not recover and a revision at some point in time will probably be required.
Web reference: http://www.zubowicz.com/subpag,21-atlanta-abdominoplast.htm
Vertical Scar Widening As Well As Adverse Reaction to Kenalog Injections
These reactions seem to be typical of Kenalog injections. Although this class of drugs can work wonders there are some consequences of using steroids.The best recommendation is to avoid further injections and wait one year and probably have a revision performed.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.